Delaware, 2016

Astronomical Low Tide in Delaware, December 15 to 16, 2016

December 15 to 16, 2016 · NWS PHI · 4 events in 4 counties and zones

Strong northwesterly wind gusts up to 50-55 mph in the wake of an arctic cold front resulted in Low Water/Blowout Tides in Delaware Bay during the overnight hours of December 15th into the 16th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong northwesterly wind gusts up to 50-55 mph in the wake of an arctic cold front resulted in Low Water/Blowout Tides in Delaware Bay during the overnight hours of December 15th into the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 15, 7:05 PM EST, 55 minutes earlier.

Area forecast discussion, Dec 15, 7:05 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
705 PM EST Thu Dec 15 2016

.SYNOPSIS...
High pressure in the Ohio Valley tonight moves to the mid-Atlantic
on Friday before moving offshore Friday night. Low pressure moving
from the Ohio Valley to Saint Lawrence Valley will lead to a warm
frontal passage on Saturday, followed by a cold frontal passage on
Sunday. A sprawling area of high pressure will settle over the mid-
Atlantic in the Monday thru Wednesday time frame, prior to another
warm front approaching the region on Thursday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
630 PM ESTF: winds should slowly diminish tonight, especially
after midnight. Adjusted temps down a little faster this evening
then leveled later. Dewpoints were lowered quite a bit this
evening.

Temperatures dropping into the single digits across Carbon and
Monroe counties, we expect wind chill values to drop down into
the negative teens. As a result, we have gone ahead and issued a
Wind Chill Advisory through Friday morning. This is first real
cold night of this winter season and you will need to be sure to
cover any exposed skin if you are venturing outside.

Elsewhere, temperatures will range from the upper single digits in
the the Lehigh Valley into Central New Jersey to the lower to mid-
teens across Delmarva, Southern New Jersey and the Philly metro
area.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Friday will start off very cold but temperatures should start to
rebound some as the sun comes up. While it will not be warm by any
stretch of the imagination, it will feel warmer due to the fact that
the winds will be much less gusty than they were today. In addition,
the flow turns more southerly as the high starts to move over the
area and then offshore.

Maximum temperatures on Friday will remain in the 20s, possibly
nearly 30 in some spots. The Poconos and NW NJ may have some areas
that remain in the upper teens.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
..A winter storm watch (marginal combined half inch of freezing/frozen
pcpn upon very cold ground) is being considered for the region from
Berks County newd through the Poconos, Lehigh valley into far nw
NJ..

The time frame would vary in the two segments...Poconos and
Sussex Cty NJ roughly 06z-21z Saturday and RDG-ABE-Warren Cty NJ
06z-18z.

We see this as a 1-4" snow event with .05 to .25 icing on top.
There could be a period of MDT one half mile snow near and north
of I-80 Saturday morning, around sunrise.

What we do know: plan for hazardous roads for a time Saturday
morning, even down to I-95, then once treatments take effect,
improving conditions, especially Noon to 4 PM Saturday as the
pcpn lessens-lightens and temps slowly warm.

Friday night and Saturday- A warm front will approach the region
leading to a mixed bag of precipitation Friday night into
Saturday. A Winter Weather Advisory will likely be needed for
portions of the region northwest of I-95. A breakdown of P-Type,
timing, amounts, and impacts, including our confidence for each,
follows:

P-Type...The column will be cold enough for precipitation to begin
as snow across the entire region. Both model soundings and cross-
sections indicate strong warm air advection after midnight Friday
night as a southerly low-level jet moves across the area. The 1000
to 850 hPa low-level thicknesses indicate snow being the dominant
p-type through much of the night, with the exception of Delmarva
and far southern NJ, where a changeover to rain will occur late.
Both model soundings and cross sections indicate a bit of a warm
nose (above freezing layer) developing from 800 to 850 hPa to the
northwest of the I-95, which will support a brief period of sleet
over this area from south to north Saturday morning, prior to a
change over to freezing rain. Given more robust warm air advection
in the boundary layer does not occur until later Saturday morning,
a period of freezing rain is likely, especially northward of I-195
and PA Turnpike. Overall, moderate confidence.

Timing...Precipitation will overspread the region Friday night, but
with departing high pressure nearby, it will have to overcome a dry
air mass in place near the surface. By midnight Friday night, precip
should be reaching the ground northwest of I-95, but may struggle
to reach further east of here until late. The heavier precipitation
is expected to commence after midnight, northward of the I-195 and
PA Turnpike corridors, where deeper moisture is co-located with
stronger isentropic ascent. In fact, the heaviest precip is
favored in the late Friday night into Saturday morning period,
with the bulls eye between the I-80 and I-195>PA Turnpike
corridors. Overall, moderate confidence.

Amounts...In terms of snowfall, the highest amounts are expected
close to I-80. The snow is expected to be generally light, with a
heavier burst a few hours either side of sunrise Saturday, just
prior to the change-over. There is a narrow window in this period,
where upward vertical motion is maximized within the optimal Snow
Growth Zone (SGZ) region. In addition, the NAM also indicates some
frontogenesis. However, model snow-liquid ratio (SLR) values are
expected to decrease rapidly during this time frame, while heavier
QPF may also be shifting southward with the stronger isentropic
lift. Thus, we have decreased snowfall amounts from the previous
forecast south of I-80. While sleet is expected to be minimal, a
longer period of freezing rain is expected Saturday morning, with
measurable ice glaze as far south as the I-195 to PA Turnpike
corridors. The amount of ice is dependent on how quickly 2-meter
temps warm Saturday morning, as well as the placement of the
heavier precip during this period. The greatest ice glaze is
likely between the I-80 and I-195>PA Turnpike corridors, where
some locations may receive up to around 0.10" with isolated 0.2"
amounts. Overall, moderate confidence in snow amounts and low
confidence in ice amounts.

Impacts...
Hazardous travel conditions are possible Friday night into Saturday
morning northwest of I-95, and into Saturday afternoon north of I-78.

Saturday night thru Sunday night-
A brief lull in the precip Saturday evening before the cold front
delivers a second batch of precip late Saturday night into Sunday.
Could see some heavier downpours during this time frame. Improving
weather Sunday night night.

Monday thru Thursday- Above average uncertainty during this
period as the aforementioned front stalls just to the south of the
region and waves of low pressure develop along it. While high
pressure is expected to remain dominant, cannot rule out some
precip making it north, especially closer to the coast. It would
be cold enough for some of this precip to be in the form of snow,
during the overnight hours.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR generally clear with gusty westerly winds 20-30 kt
subsiding late.

Friday...VFR clear to start then sct-bkn clouds aoa 15000 advance
enewd into our area. Westerly winds turn southwest in the
afternoon and gusts under 20 kts.

OUTLOOK...

Fri night and Sat...Mixed precipitation likely, especially from
the I-95 corridors and northwest. Predominantly IFR. Southwest
winds may gust up to around 20 knots. Moderate confidence.

Saturday night and Sunday...Rain and fog across the terminals.
Predominantly IFR. Southwest winds becoming northwest with gusts
up to around 20 knots.

Sunday night thru Tuesday...Predominantly VFR.

&&

.MARINE...
Gale Warning remains in effect for the area waters through early
Friday morning.

We may cancel the Low Water advisory shortly. Trends are that the
blowout tide will fall short of the -2.0 MLLW criterion.

Freezing Spray is occurring in the nearshore waters according to
our Buoy algorithms. So while there may only be a 2 ft chop where
the water temp is less than 44F, any vessel passing through this
chop, may force spray onto the deck and it will likely freeze
in the lower 20s airmass temp.

The strong cold air advection that has been bringing gusty west
northwest winds to the waters will continue through this evening.
Winds will be around 20 to 30 knots with gusts mainly around 30
to 40 knots. A few gusts around 45 may occur earlier this evening.
Winds will start to subside as we head through the overnight hours
and we will lose the gale force gusts as well. With the gusty winds
occurring and seas temperatures in the low to mid 40s, we may
continue to see some freezing spray occur.

Seas remain elevated around 5 to 7 feet on the ocean and 2 to 5 feet
in the Delaware Bay. Seas on the ocean front should fall below
advisory criteria by Friday morning.

OUTLOOK...
Friday night...Sub-SCA conditions expected.

Saturday thru Sunday night...SCA conditions anticipated.

Monday thru Tuesday...Sub-SCA conditions expected.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Chill Advisory until 9 AM EST Friday for PAZ054-055.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning until 6 AM EST Friday for ANZ430-431-450>455.
     Low Water Advisory until 9 PM EST this evening for ANZ430-431.

&&

Synopsis...Franck
Near Term...Drag/Meola 704
Short Term...Drag/Meola
Long Term...Drag/Franck/Meola
Aviation...Drag/Franck/Meola 704
Marine...Drag/Franck/Meola 704
Hazardous weather outlook, Dec 15, 4:00 PM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EST THU DEC 15 2016

PAZ054-055-162100-
CARBON-MONROE-
400 PM EST THU DEC 15 2016

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

SNOW WILL LIKELY OVERSPREAD THE AREA FRIDAY NIGHT BEFORE
TRANSITIONING TO A WINTRY MIX BY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-162100-
SUSSEX-
400 PM EST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIND GUSTS COULD APPROACH 40 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW WILL LIKELY OVERSPREAD THE AREA FRIDAY NIGHT BEFORE
TRANSITIONING TO A WINTRY MIX BY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007>010-PAZ060>062-101-103-105-162100-
WARREN-MORRIS-HUNTERDON-SOMERSET-BERKS-LEHIGH-NORTHAMPTON-
WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
400 PM EST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIND GUSTS COULD APPROACH 40 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW WILL LIKELY OVERSPREAD THE AREA FRIDAY NIGHT BEFORE
TRANSITIONING TO A WINTRY MIX ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ012-013-015>019-PAZ070-071-102-104-106-162100-
NEW CASTLE-CECIL-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
400 PM EST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIND GUSTS COULD APPROACH 40 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW WILL LIKELY OVERSPREAD THE AREA FRIDAY NIGHT AND THEN
TRANSITION TO A WINTRY MIX EARLY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-162100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
400 PM EST THU DEC 15 2016

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LIGHT FREEZING SPRAY IS ALSO POSSIBLE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-162100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
400 PM EST THU DEC 15 2016

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LIGHT FREEZING SPRAY IS ALSO POSSIBLE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-162100-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
400 PM EST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIND GUSTS COULD APPROACH 40 MPH TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX IS POSSIBLE EARLY SATURDAY BEFORE THE PRECIPITATION
CHANGES TO ALL RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 15, 2:08 PM EST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
208 PM EST Thu Dec 15 2016

DEZ001-NJZ015>019-PAZ070-071-106-160500-
New Castle-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Delaware-Philadelphia-Lower Bucks-
Including the cities of...Wilmington...Trenton...Pennsville...
Glassboro...Camden...Cherry Hill...Moorestown...Mount Holly...
Media...Philadelphia...Morrisville...Doylestown
208 PM EST Thu Dec 15 2016

...LOW WATER LEVELS ON THE TIDAL DELAWARE RIVER THIS EVENING...

A strong northwest wind will result in low water levels on the
tidal Delaware River this evening. Low water levels may cause
navigation problems around the time of low tide this evening on
the tidal Delaware River and some of its tidal tributaries. Water
levels are expected to drop between 2.0 and 2.5 feet below Mean
Lower Low Water.

Low tide occurs at Reedy Point, Delaware at 6:57 PM. Low tide at
Philadelphia occurs at 9:29 PM. Low tide at Trenton occurs at
11:07 PM.

Northwest winds will also continue to gust 35 to 45 mph at times.

The northwest wind is forecast to diminish overnight into Friday
and water levels should not be as low with Friday morning's high
tide.

Robertson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, New Castle

When
December 15, 8:00 PM EST to December 16, 6:00 AM EST
Where
New Castle forecast zone
Reported by
River/Stream Gage
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Water levels reached a minimum value of around 2.0 feet below MLLW (Mean Lower Low Water) during the overnight hours of Dec 15 into Dec 16.

Astronomical Low Tide, Delaware Beaches

When
December 16, 2:00 AM EST to 4:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
River/Stream Gage
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Water levels at the Lewes, DE, NOS Gage reached a minimum value of around 2.0 feet below MLLW (Mean Lower Low Water) at 3 AM on December 16.

Astronomical Low Tide, Inland Sussex

When
December 16, 2:00 AM EST to 4:00 AM EST
Where
Inland Sussex forecast zone
Reported by
River/Stream Gage
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Water levels reached a minimum value of around 2.0 feet below MLLW (Mean Lower Low Water) around 3 AM on December 16.

Astronomical Low Tide, Kent

When
December 16, 4:00 AM EST to 7:00 AM EST
Where
Kent forecast zone
Reported by
River/Stream Gage
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Water levels at the Ship John Shoal, DE, NOS Gage reached a minimum value of around 2.0 feet below MLLW (Mean Lower Low Water) between 5AM and 6AM on December 16.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2016Every state in 2016This day in weather historyWarnings in Delaware, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666725, 666721, 669931, 666722.